Statins

You may have come across a lot of reports in the news recently about statins. While there’s a considerable amount of information out there, the conclusions drawn about the drug are somewhat confusing. Here, we take a look at what they actually do and why people take them.

What are statins?

Statins are a type of drug that are used to help lower cholesterol. The British Heart Foundation explains that the statin itself prevents your body from creating as much of a type of cholesterol called low-density lipoprotein. This is often necessary for people who have a high level of this type of cholesterol, as too much of it can lead to serious problems such as heart attacks, strokes and other cardiovascular diseases.

What is cholesterol?

Experts explain that cholesterol is a type of fat that is present in your blood. It is essential to have some level of cholesterol for your body to function correctly, though too much of it can lead to serious problems.

Why all the attention?

Statins have drawn a considerable amount of media attention in the UK as if you begin to take them, they are a drug you will more than likely be advised to take for the rest of your life. The biggest cause of death in the UK is cardiovascular disease, so statins are not uncommon. Another reason for all the attention is that they have been known to have some often unpleasant and occasionally terrible side effects, the most common ones include headaches and upset stomachs. On the rare occasion they have been known to cause kidney failure. However, for many people that are advised to take statins, the problems the side effects can cause often outweigh the problems of the incidents they prevent. Research suggests that if a group of 10,000 people all take statins, only one will suffer a serious side effect.

Who takes statins?

Statins are usually taken by people who are at risk of cardiovascular disease. They are often also taken as a preventative measure by those who have a family history of coronary illness. Whether or not you take statins is something that should be discussed with your GP.

Share this story

Archive